Alert archive / Connecticut / Tornado Warnings in 2009
Tornado Warning 1, NWS New York, NY
NWS New York, NY issued this tornado warning at May 24, 2009, 4:51 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 4:51 PM EDT (20:51 UTC)
- Expired
- May 24, 2009, 5:15 PM EDT
- In force
- 24 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
The radar
The Brookhaven radar (KOKX), 68 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:11 PM EDT | TSTM WND DMG | Oxford, CT | TREE DOWN ON JACKSONS COVE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KOKX 242051
TOROKX
CTC009-242115-
/O.NEW.KOKX.TO.W.0001.090524T2051Z-090524T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
451 PM EDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 515 PM EDT...
* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
SOUTHBURY...MOVING SOUTHEAST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
SEYMOUR AND BEACON FALLS BY 515 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4145 7297 4135 7312 4136 7314 4139 7315
4139 7317 4143 7322 4143 7323 4144 7324
4144 7326 4146 7328 4145 7329 4152 7324
TIME...MOT...LOC 2051Z 302DEG 12KT 4145 7320
$$
SMITH1 follow-up statement
000
WWUS51 KOKX 242120
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
520 PM EDT SUN MAY 24 2009
CTC009-242129-
/O.EXP.KOKX.TO.W.0001.000000T0000Z-090524T2115Z/
NEW HAVEN CT-
520 PM EDT SUN MAY 24 2009
...THE TORNADO WARNING FOR WEST CENTRAL NEW HAVEN COUNTY HAS
EXPIRED...
ROTATION IN THE STORM HAS WEAKENED...THUS THE TORNADO WARNING HAS
EXPIRED. THIS STORM IS STILL CAPABLE OF PRODUCING GUSTY WINDS AND
SMALL HAIL.
LAT...LON 4145 7297 4135 7312 4136 7314 4139 7315
4139 7317 4143 7322 4143 7323 4144 7324
4144 7326 4146 7328 4145 7329 4152 7324
TIME...MOT...LOC 2051Z 302DEG 12KT 4145 7320
$$
SMITHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this tornado warning went out at May 24, 4:09 PM EDT, 42 minutes earlier.
Area forecast discussion, May 24, 4:09 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 409 PM EDT SUN MAY 24 2009 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. HIGH PRESSURE BUILDS FROM THE NORTH LATE TONIGHT INTO MONDAY...THEN MOVES OFFSHORE TUESDAY. A WARM FRONT APPROACHES TUESDAY AFTERNOON THEN MOVES NORTH OF THE AREA WEDNESDAY. LOW PRESSURE SLOWLY APPROACHES WEDNESDAY THROUGH FRIDAY WITH A COLD FRONT MOVING THROUGH LATER IN THE DAY FRIDAY. HIGH PRESSURE BUILDS FROM THE WEST FRIDAY NIGHT AND SATURDAY. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... WEAK COLD FRONT CONTINUES TO PUSH INTO THE REGION FROM CENTRAL NEW ENGLAND INTO NORTHEASTERN PENNSYLVANIA. THE FRONT MOVE SOUTH OF THE AREA BY EARLY MONDAY MORNING. UPPER TROUGH MOVES THROUGH EASTERN CANADA TONIGHT...WITH MAINLY ZONAL FLOW ACROSS THE REGION. SURFACE DESTABILIZED AS EARLY MORNING CLOUDS CLEARED. SURFACE CAPE 1500 TO 2000 J/KG WITH LIFTED INDICES 0 TO -4. DIURNALLY DRIVEN THUNDERSTORMS WILL WEAKEN TOWARD 00Z. WILL KEEP ENHANCED WORDING THROUGH 00Z MONDAY. WITH FRONT SLOW TO PUSH THROUGH WILL KEEP SLIGHT CHANCES UNTIL 12Z MONDAY. MAINLY FOLLOWED NAM WITH TIMING OF THE FRONT. && .SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... HIGH SLOW TO PUSH INTO THE AREA MONDAY WITH THE NAM AND GFS FAIRLY SIMILAR. THEN THE GFS IS A LITTLE FASTER TO MOVE THE HIGH OFF THE NEW ENGLAND COAST TUESDAY AND TUESDAY NIGHT...WITH THE NAM KEEPING THE HIGH NOSED INTO THE AREA. WITH THE ECMWF SIMILAR TO THE NAM HAVE LEANED TOWARD THE NAM AND ECMWF. WITH THE APPROACH OF WARM FRONT TUESDAY AFTERNOON HAVE INTRODUCED CHANCE POPS WESTERN ZONES. AND KEPT EASTERN ZONES DRY UNTIL TUESDAY NIGHT. MAINLY FOLLOWED NAM/MET NUMBERS THROUGH THE PERIOD. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... UNSETTLED WEDNESDAY THROUGH EARLY FRIDAY WITH A SLOW MOVING WARM FRONT AND MAJOR SHORTWAVE. MOIST SOUTHERLY FLOW ALREADY IN PLACE AT THE BEGINNING OF THE PERIOD. THE WARM FRONT LOOKS TO STALL SOMEWHERE ACROSS CENTRAL NEW ENGLAND ON WEDNESDAY AFTERNOON...SO THE POPS HAVE BEEN TAILORED TO FIT THIS SCENARIO...WITH POPS LOWERING A BIT FROM SOUTH TO NORTH THROUGH THE DAY. SOUTH TO SOUTHWEST FLOW CONTINUES RIGHT THROUGH THURSDAY WITH RAIN/RAIN SHOWERS AND CHANCE OF THUNDERSTORMS. S-SE FLOW AT THE SURFACE KEEPS TEMPS COOLER THAN NORMAL...BUT MAY ALSO HELP ENHANCE LOW LEVEL SHEAR AND THE DEVELOPMENT OF ELEVATED CONVECTION. COLD FRONT EARLY FRIDAY BRINGS DRIER...BUT NOT NECESSARILY COOLER AIR INTO THE REGION. A PERIOD OF STRONG WINDS ASSOCIATED WITH A SECONDARY PUSH OF COOLER AIR FOLLOWS FRIDAY NIGHT INTO SATURDAY...SETTING THE AREA UP FOR VERY NICE WEATHER FOR THE WEEKEND. HIGH PRESSURE REMAINS IN CONTROL THROUGH MONDAY. USED A BLEND OF HPC/GMOS AND PERSISTENCE. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... STRATUS HAS BURNED OFF FOR THE MOST PART WITH DAYTIME HEATING. INSTABILITY BUILDING OVER THE WESTERN SECTIONS...AND DO EXPECT SHOWERS AND TSTMS TO DEVELOP ALONG AN APPROACHING COLD FRONT. THESE STORMS WILL AFFECT KSWF FIRST...AND PROPAGATE SOUTHEASTWARD TOWARD NYC METRO TERMINALS AFTER 20Z. WINDS REMAINING SOUTHERLY NEAR THE COAST WITH SOME SEA BREEZE COMPONENT...AND WEST SOUTHWEST AWAY FROM THE COAST. SPEEDS REMAIN AROUND 10 KTS. OTHERWISE...VFR CEILINGS...WITH MVFR POSSIBLE IN ANY TSTMS. STRONGER STORMS COULD RESULT IN BRIEF IFR CONDITIONS...BUT CONFIDENCE NOT HIGH TO INCLUDE IN FORECAST. TIMING FOR CONVECTION 20Z TO 03Z...WITH LINGERING SHOWERS POSSIBLE OVERNIGHT. DO EXPECT VFR TO MVFR CONDITIONS OVERNIGHT...WITH LOCAL IFR IN FOG AS WINDS REMAIN LIGHT/LEFTOVER LOW LEVEL MOISTURE FROM EARLIER CONVECTION. WINDS DO TURN TO THE NORTH AS THE FRONT SLOWLY MOVES THROUGH AND SAGS SOUTH OF THE AREA. CONDITIONS IMPROVE MONDAY WITH SCT CLOUDS. OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY... VFR MON AND MON NIGHT VFR...WITH SUB VFR POSSIBLE LATE AT NIGHT TUE: SUB-VFR AT TIMES WED THROUGH FRI. && .MARINE... COLD FRONT PUSHES THROUGH THE AREA WITH SHOWERS AND THUNDERSTORMS COMING TO AN END LATE TONIGHT. SOME THUNDERSTORMS STILL HAVE THE POSSIBILITY TO PRODUCE WIND GUSTS UP TO 35 KT AND POSSIBLY SMALL HAIL THROUGH EARLY THIS EVENING. DRY WEATHER WITH HIGH PRESSURE BUILDING IN MONDAY INTO TUESDAY MORNING. THEN A WARM FRONTAL BOUNDARY APPROACHES TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH A CHANCE OF SHOWERS. WIND GUSTS AND SEAS ON THE OCEAN WATERS MAY REACH SMALL CRAFT LEVELS TUESDAY WITH AN INCREASING EASTERLY FLOW. WED THRU FRI...WARM FRONT JUST SOUTH OF THE WATERS WED WILL MOVE TO THE NORTH AS A COLD FRONT APPROACHES THURSDAY. E/SE WINDS TURN TO THE S/SW...WITH SEAS RUNNING AROUND 5 FT OVER THE OCEAN WATERS...1 TO 2 FT ELSEWHERE. THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE WATERS THURSDAY NIGHT AND FRIDAY...RESULTING IN WINDS SHIFTING TO THE WEST/NW LATE FRIDAY. && .HYDROLOGY... SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING WILL LIKELY PRODUCE BASIN AVERAGES OF ABOUT ONE QUARTER INCH. LOCALLY HIGHER AMOUNTS IN HEAVIER THUNDERSTORMS WITH UP TO 2 INCHES POSSIBLE...RESULTING IN POOR DRAINAGE AND URBAN MINOR FLOODING. DRY WEATHER LATER THIS EVENING INTO TUESDAY MORNING. FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING WIDESPREAD AMOUNTS UP TO A HALF INCH POSSIBLE. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...MET NEAR TERM...MET SHORT TERM...MET LONG TERM...BS/PW AVIATION...PW MARINE...BS/PW HYDROLOGY...MET
Hazardous weather outlook, May 24, 12:05 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 1205 PM EDT SUN MAY 24 2009 CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-251000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD- SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK- 1205 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE POSSIBLE THREATS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ007-008-011-012-NYZ079-081-251000- NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1205 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING WITH STRONG GUSTY WINDS AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ335-338-345-353-355-251000- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1205 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING. WINDS GUSTS OVER 35 KT AND LARGE HAIL ARE THE POSSIBLE THREATS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-340-350-251000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- PECONIC AND GARDINERS BAYS- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- 1205 PM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING WITH GUSTY WINDS UP TO 35 KT AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, May 24, 3:11 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 311 PM EDT SUN MAY 24 2009 CTZ009-NYZ069>071-242015- NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 311 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...ROCKLAND AND WESTCHESTER COUNTIES... AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UPPER NYACK...OR NEAR OSSINING...AND MOVING SOUTHEAST AT 20 MPH. PEOPLE IN FAIRFIELD...ROCKLAND AND WESTCHESTER COUNTIES...INCLUDING HAVERSTRAW...NEW CITY...UPPER NYACK...NYACK...OSSINING...NORTH TARRYTOWN...TARRYTOWN...HAWTHORNE...WHITE PLAINS AND HARRISON... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. SMITH
Special weather statement, May 24, 3:49 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 349 PM EDT SUN MAY 24 2009 CTZ008-242030- NORTHERN NEW LONDON- 349 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN NEW LONDON COUNTY... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILLIMANTIC...AND MOVING EAST AT 15 MPH. PEOPLE IN NORTHERN NEW LONDON COUNTY...INCLUDING LEBANON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. SMITH
Special weather statement, May 24, 4:20 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 420 PM EDT SUN MAY 24 2009 NYZ067-242115- ORANGE- 420 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS WILL IMPACT ORANGE COUNTY... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTGOMERY TO 6 MILES NORTHEAST OF UNIONVILLE...OR ALONG A LINE EXTENDING FROM WALDEN TO 7 MILES SOUTH OF MIDDLETOWN...AND MOVING EAST AT 15 MPH. THESE STORMS WILL BE... NEAR MONTGOMERY BY 425 PM. NEAR WALDEN BY 435 PM. NEAR FLORIDA BY 445 PM. NEAR WARWICK BY 450 PM. NEAR CHESTER BY 455 PM. NEAR GARDNERTOWN BY 505 PM. INTENSE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MALOIT
Special weather statement, May 24, 4:33 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 433 PM EDT SUN MAY 24 2009 NYZ068-242130- PUTNAM- 433 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS WILL IMPACT PUTNAM COUNTY... AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARLBORO TO HOPEWELL JUNCTION...OR ALONG A LINE EXTENDING FROM POUGHKEEPSIE TO 9 MILES NORTHEAST OF BEACON...AND MOVING EAST AT 20 MPH. PEOPLE IN NORTHERN PUTNAM COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MALOIT
Special weather statement, May 24, 4:43 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 443 PM EDT SUN MAY 24 2009 CTZ005-NYZ068-242145- NORTHERN FAIRFIELD-PUTNAM- 443 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND PUTNAM COUNTIES... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAPPINGERS FALLS TO PAWLING...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF POUGHKEEPSIE TO PAWLING...AND MOVING SOUTHEAST AT 20 MPH. PEOPLE IN FAIRFIELD AND PUTNAM COUNTIES...INCLUDING NEWTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MALOIT
Special weather statement, May 24, 4:50 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 450 PM EDT SUN MAY 24 2009 NYZ076-077-242130- NASSAU-QUEENS- 450 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORM WILL IMPACT NASSAU AND QUEENS COUNTIES... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELMONT...OR NEAR JAMAICA...AND MOVING EAST AT 25 MPH. GUSTY WINDS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...BRIEF HEAVY RAINFALL IS ALSO POSSIBLE. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MET
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:04 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 86 min |
| May 24, 7:52 AM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 40 min |
| May 24, 3:35 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 40 min |
| May 24, 4:20 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 40 min |
| May 24, 5:03 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 42 min |
| May 24, 5:39 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 51 min |
| May 24, 6:05 PM EDT | Tornado Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 25 min |
| May 24, 6:16 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 44 min |
Nearby
Tornado Warnings in Connecticut, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.